Alert archive / Alabama / Special Weather Statements in 2019

Special Weather Statement, NWS Birmingham, AL

August 24, 2019Chilton County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 24, 2019, 2:08 PM CDT for Chilton County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2019, 2:08 PM CDT (19:08 UTC)
Expired
Aug 24, 2019, 2:45 PM CDT
In force
37 min
Issued by
NWS Birmingham, AL

County Chilton County, AL

The radar

The Birmingham radar (KBMX), 50 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

858 
WWUS84 KBMX 241908
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
208 PM CDT Sat Aug 24 2019
 
ALZ035-041-241945-
Chilton AL-Autauga AL-
208 PM CDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA AND SOUTH
CENTRAL CHILTON COUNTIES UNTIL 245 PM CDT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pooles Crossroads, or near Clanton, moving south at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clanton, Billingsley, Pooles Crossroads and New Prospect. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3278 8673 3280 8657 3267 8645 3263 8671
TIME...MOT...LOC 1908Z 337DEG 6KT 3274 8663 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 24, 12:33 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 24, 12:33 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1233 PM CDT Sat Aug 24 2019

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 0300 AM CDT Sat Aug 24 2019/

Today and Tonight.

There's not too much different in the overall pattern today compared
to what we saw yesterday. An elongated trough is sliding southward
through the Northeast and a frontal boundary is stretched through
the Appalachians and into TN. We have generally weak upper level
flow over Central AL with the main jet stream remaining well to our
north. Moisture is expected to be on the higher end of climatology
again today with PWATs at or above 2.00". We should see scattered
thunderstorms by late morning/early afternoon, increasing in
coverage through the mid-afternoon and evening as mesoscale outflow
boundaries initiate more convection. With weak steering flow, any
storms that develop will likely be slow-moving. Couple that with the
high PWATs, and I wouldn't be surprised to see locally heavy rainfall
leading to urban or small stream flooding, especially in areas of
poor drainage. As we go into the evening, coverage of thunderstorms
should decrease, becoming more isolated after midnight. Temperatures
should remain within a few degrees of normal for this time of year
with high temperatures in the low 90s and low temperatures in the
low 70s. However, heat indices will once again be near 100 degrees
by mid-afternoon.

25/Owen

.LONG TERM...
/Updated at 0300 AM CDT Sat Aug 24 2019/

Sunday through Friday.

The extended forecast remains largely on track as the active and
rainy pattern continues through the first half of next week. With
the east to west oriented surface front decaying across Northern and
Central Alabama by early Sunday morning, shortwave troughing deepens
over the Mississippi Valley just to the west of the forecast area as
this feature, coupled with moist onshore flow, becomes the key
factor in initiating convection during the afternoon. Hi-res
guidance depicts widespread showers and storms initially developing
in the southwest before spreading northward during the day. Expect
to see widespread coverage consistent with previous days activity
and influenced by any outflow boundaries left lingering across
Central Alabama overnight. Pre-frontal troughing becomes well
pronounced over Alabama by Monday with yet another day of likely to
widespread showers and storms expected. PWATs will remain near 2.0
inches such that any slow-moving thunderstorm will need continued
monitoring for localized flooding, especially in our drought
stricken areas where soils have become hard and dry and heavy
rainfall may initially runoff. This issue should become less evident
through the week as soil moisture returns to normal levels with
continued rain chances providing some drought relief. Temperatures
are forecast to remain below 90F on Monday with highs in the upper
80s as widespread rain and cloud cover keeps us a bit cooler but
humid.

We could see a touch of dry mid-level air move in behind the
shortwave trough on Tuesday with a weak low-level ridge helping to
further limit rain coverage, but this should be short lived with
rain chances increasing late Tuesday afternoon as a cold front
quickly approaches the forecast area from the northwest. Frontal
passage is expected on Wednesday as the associated upper-level
trough and low height center continues to rotate eastward over
Ontario and Hudson Bay. A much drier airmass will move in during the
day Wednesday where highest rain chances will be focused along and
southeast of I-20. Plentiful sunshine returns for the end of the
work week with highs in the upper 80s/low 90s and overnight lows in
the mid/upper 60s.

86

&&

.AVIATION...
18Z TAF Discussion.

Cloud cover is more widespread across our southern sites with
developing cumulus over our northern sites. Have started with VCTS
at TCL/EET with a few TS between the two terminals. Other sites
are staring with VCSH followed by VCTS by mid afternoon. Expect
convection to persist through early evening followed by scattered
clouds overnight. Some reduction in visibility is expected at most
sites early Sunday morning before sunrise, persisting until mid
morning.

05

&&

.FIRE WEATHER...

Thunderstorm chances will increase again this afternoon across
Central AL. Min RHs remain elevated with the abundant moisture in
place. Gusty winds will be possible in close proximity to any
thunderstorms that do develop.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  84  68  83  68 /  70  60  60  70  50
Anniston    70  84  70  84  70 /  70  60  60  70  50
Birmingham  72  87  71  86  72 /  60  70  60  70  40
Tuscaloosa  72  88  72  86  72 /  40  80  60  80  30
Calera      70  87  70  85  70 /  50  70  60  70  40
Auburn      72  85  71  84  70 /  60  60  60  70  50
Montgomery  73  90  72  87  72 /  40  80  60  80  50
Troy        71  89  71  86  70 /  50  70  60  70  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 24, 3:24 AM CDT, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
324 AM CDT Sat Aug 24 2019

ALZ011>015-017>050-251130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
324 AM CDT Sat Aug 24 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 24, 1:12 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
112 PM CDT Sat Aug 24 2019

ALZ023-241845-
Tuscaloosa AL-
112 PM CDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TUSCALOOSA COUNTY UNTIL
145 PM CDT...

At 112 PM CDT, Doppler radar was tracking a strong thunderstorm over
Holt. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tuscaloosa, Northport, Holt, University Mall, Deerlick Creek
Campgrounds, McFarland Mall, Tuscaloosa Amphitheater, Bryant Denny
Stadium, Lake Tuscaloosa Dam, Fleetwood, Cottondale, Sexton Bend,
Peterson, University Of Alabama Quad, Lake Harris, Stillman College,
Lake Nicol, Lake Nicol Park, Holt Lock And Dam and Oliver Lock And
Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3317 8759 3328 8759 3332 8752 3331 8744
      3327 8737 3321 8738 3316 8742 3316 8751
TIME...MOT...LOC 1812Z 345DEG 1KT 3323 8749

89^GSatterwhite
Special weather statement, Aug 24, 2:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
208 PM CDT Sat Aug 24 2019

ALZ035-041-241945-
Chilton AL-Autauga AL-
208 PM CDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA AND SOUTH
CENTRAL CHILTON COUNTIES UNTIL 245 PM CDT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pooles Crossroads, or near Clanton, moving south at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clanton, Billingsley, Pooles Crossroads and New Prospect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3278 8673 3280 8657 3267 8645 3263 8671
TIME...MOT...LOC 1908Z 337DEG 6KT 3274 8663

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:05 PM CDTAreal Flood AdvisoryBMXAutauga, Elmore, Montgomery115 min
Aug 23, 8:05 PM CDTSpecial Weather StatementBMXPerry25 min
Aug 23, 8:38 PM CDTSpecial Weather StatementBMXMarengo37 min
Aug 23, 9:19 PM CDTAreal Flood AdvisoryBMXMarengo3 hr
Aug 24, 1:12 PM CDTSpecial Weather StatementBMXTuscaloosa33 min
Aug 24, 1:30 PM CDTAreal Flood AdvisoryBMXTuscaloosa2 hr
Aug 24, 3:40 PM CDTSpecial Weather StatementBMXJefferson35 min
Aug 24, 3:47 PM CDTAreal Flood AdvisoryBMXJefferson3 hr
Aug 24, 4:03 PM CDTAreal Flood AdvisoryBMXFayette, Lamar, Pickens117 min
Aug 24, 4:48 PM CDTAreal Flood AdvisoryBMXJefferson3 hr
Aug 24, 4:54 PM CDTAreal Flood AdvisoryBMXLamar2 hr
Aug 24, 5:20 PM CDTAreal Flood AdvisoryBMXLamar115 min
Aug 24, 6:25 PM CDTAreal Flood AdvisoryBMXCleburne2 hr

Nearby

Special Weather Statements in Alabama, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.